Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 42, NWS Cleveland, OH

July 23, 2018Cuyahoga County, Medina County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 23, 2018, 8:19 PM EDT for Cuyahoga County, Medina County, Ohio. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2018, 8:19 PM EDT (00:19 UTC)
Expired
Jul 23, 2018, 9:00 PM EDT
In force
41 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cuyahoga County, OH, Medina County, OH

The radar

The Cleveland radar (KCLE), 8 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 8:31 PM EDTTSTM WND DMGBrunswick, OHTREES DOWN ON 130TH AND NEAR CENTER ROAD.
Jul 23, 8:40 PM EDTTSTM WND DMG1 S Strongsville, OHTREE DOWN ON HOUSE IN SOUTHERN PORTION OF STRONGSVILLE.
Jul 23, 8:56 PM EDTTSTM WND DMGBerea, OHMULTIPLE REPORTS OF TREE LIMBS AND WIRES DOWN THROUGHOUT TOWN. TIME IS RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

417 
WUUS51 KCLE 240019
SVRCLE
OHC035-103-240100-
/O.NEW.KCLE.SV.W.0042.180724T0019Z-180724T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
819 PM EDT MON JUL 23 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cuyahoga County in northeastern Ohio...
  Northeastern Medina County in northeastern Ohio...

* Until 900 PM EDT.

* At 819 PM EDT, a severe thunderstorm was located near Brunswick, or
  7 miles northeast of Medina, moving northwest at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Cleveland, Parma, Lakewood, Strongsville, Brunswick, Westlake,
  North Royalton, North Ridgeville, Avon Lake, North Olmsted, Avon,
  Parma Heights, Rocky River, Broadview Heights, Brook Park, Berea,
  Fairview Park, Middleburg Heights, Bay Village and Brecksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4128 8164 4128 8169 4117 8169 4112 8179
      4127 8189 4128 8188 4135 8187 4135 8195
      4140 8198 4150 8197 4151 8198 4153 8186
      4153 8171
TIME...MOT...LOC 0019Z 143DEG 20KT 4121 8178 

HAIL...1.00IN
WIND...60MPH
 
$$

LaPlante
2 follow-up statements
938 
WWUS51 KCLE 240039
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
839 PM EDT MON JUL 23 2018

OHC035-103-240100-
/O.CON.KCLE.SV.W.0042.000000T0000Z-180724T0100Z/
Cuyahoga OH-Medina OH-
839 PM EDT MON JUL 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHWESTERN CUYAHOGA AND NORTHEASTERN MEDINA COUNTIES...

At 839 PM EDT, a severe thunderstorm was located over Strongsville,
or 11 miles north of Medina, moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Cleveland, Parma, Lakewood, Strongsville, Brunswick, Westlake, North
Royalton, North Ridgeville, North Olmsted, Parma Heights, Rocky
River, Broadview Heights, Brook Park, Berea, Fairview Park,
Middleburg Heights, Bay Village, Brooklyn, Olmsted Falls and
Hinckley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4152 8172 4129 8169 4127 8170 4124 8174
      4122 8181 4127 8189 4135 8187 4135 8195
      4140 8198 4143 8197 4151 8197 4153 8186
TIME...MOT...LOC 0039Z 170DEG 14KT 4130 8181 

HAIL...1.00IN
WIND...60MPH
 
$$

LaPlante
110 
WWUS51 KCLE 240100
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
900 PM EDT MON JUL 23 2018

OHC035-103-240108-
/O.EXP.KCLE.SV.W.0042.000000T0000Z-180724T0100Z/
Cuyahoga OH-Medina OH-
900 PM EDT MON JUL 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CUYAHOGA AND
NORTHEASTERN MEDINA COUNTIES WILL EXPIRE AT 900 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds to 45 mph are still possible with this thunderstorm.

LAT...LON 4152 8172 4129 8169 4127 8170 4124 8174
      4122 8181 4127 8189 4135 8187 4135 8195
      4140 8198 4143 8197 4151 8197 4153 8186
TIME...MOT...LOC 0058Z 143DEG 20KT 4138 8189 

$$

LaPlante

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:42 PM EDT, 37 minutes earlier.

Area forecast discussion, Jul 23, 7:42 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
742 PM EDT Mon Jul 23 2018

.SYNOPSIS...
An upper level trough over the region will maintain unsettled
weather through Tuesday then shift east of the area by Wednesday
night. A cold front will move east across the area on Thursday
with a stronger upper level trough setting up over the Great
Lakes region to end the week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Lake breeze boundary has been making the thunderstorms a bit
interesting this evening as the storms interact with the
boundary. Storms over the western portions of the forecast area
are moving from east to west which brings concern for outflows
traveling in the same direction and knocking trees down. Root
structure typically stronger on the prevailing wind side of the
trees. Activity should begin to wane with sunset as we lose day
time heating. Some fog may develop from Cleveland to Knox County
overnight where the rain fell. May need to include some fog in
the next update so will monitor trends. Elsewhere, in the east,
conditions should remain status quo overnight.

Original Discussion...

Lake breeze boundary and some differential heating under the
upper level trough have been enough to generate some showers
and isolated thunderstorms this afternoon. Outflow boundaries
from this convection will likely drive additional
showers/thunderstorms through the evening. Most of these will
dissipate shortly after sunset. While a couple showers overnight
and especially near sunrise are possible the coverage will be
isolated at best. A similar scenario is expected for Tuesday
afternoon for convective development. However by the evening a
weak cold front will be approaching the area. This may help to
keep showers and a few thunderstorms going into late Tuesday
night.

Slightly higher moisture levels tonight will keep lows a couple
degrees warmer. Highs on Tuesday will be similar to today.
Cold front will start to move across the area Tuesday night so
the western half of the region should cool slightly.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The pattern will remain unsettled through the middle
part of the week as several weak systems will move through an upper
level trough. On Wednesday a cold front will be exiting the
eastern half of the forecast area. A few showers and
thunderstorms are possible in the eastern half on Wednesday.
Showers will end Wednesday night over the region. Another cold
front will move across the region on Thursday with showers and a
few thunderstorms possible again. A weak trough will move
through the forecast area on Friday keeping scattered showers
over the region.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Mean long wave trough persists across the east during this period
with generally below normal temperatures. There could be a lingering
shower early Friday night as high pressure gradually begins to build
into the region. High pressure will move over the region on Saturday
with 850 mb temperatures only about 10-12 C which will hold max
temperatures in the 70s. Fair weather is expected.  Late Sunday and
Sunday night a short wave will begin to move toward the region from
the central US. Showers and thunderstorms will likely spread into
the region late Sunday night and persist through Monday as low
pressure develops and moves into the Ohio Valley.
&&

.AVIATION /00Z Tuesday THROUGH Saturday/...
Thunderstorms continue to develop across the middle of the
forecast area and some enhancement is taking place on the lake
breeze boundary. The unusual nature of the storms is that they
are moving east to west over the western half of the forecast
area along the boundary. The thunderstorms will likely weaken
considerably with sunset this evening. There is the potential
for some fog from Cleveland south through Mansfield. So, will
monitor those trends over the next few hours. Some areas of low
clouds present in the same corridor. Expecting another round of
afternoon showers and thunderstorms tomorrow so will mention
VCTS again. Otherwise, VFR.

OUTLOOK...Periods of non-VFR possible Monday night through
Thursday.

&&

.MARINE...
A variable wind pattern is expected over the lakes for the
next several days as a series of systems will move through the
region. The wind direction will remain variable on Tuesday
eventually becoming southwest as a cold front approaches the region
Tuesday night. Winds will shift to the northwest on Wednesday as
this cold front moves east of the lake. Winds will shift back
to the southwest Wednesday night as another cold front
approaches Lake Erie. As the front moves across the lake on
Thursday winds will shift to the west to northwest. Wind speeds
should remain fairly light through mid week with wind speeds
approximately 10 knots or less. Wind speeds will increase to 10
to 20 knots late in the week behind the Thursday cold front.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Mullen
NEAR TERM...Lombardy/Mullen
SHORT TERM...Garnet
LONG TERM...LaPlante
AVIATION...Lombardy
MARINE...Garnet
Hazardous weather outlook, Jul 23, 4:13 AM EDT, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
413 AM EDT Mon Jul 23 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-240815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
413 AM EDT Mon Jul 23 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 4:51 PM EDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Cleveland OH
451 PM EDT MON JUL 23 2018

OHZ009-010-020-232130-
Erie-Medina-Lorain-
451 PM EDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT ERIE...WEST CENTRAL MEDINA AND
LORAIN COUNTIES...

At 450 PM EDT, a strong thunderstorm was located near Wellington, or
13 miles south of Elyria, moving north at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lorain, Elyria, Western Vermilion, Vermilion, Amherst, Grafton,
Wellington, Sheffield Lake, Oberlin, Sheffield, Lagrange, Penfield,
South Amherst, Pittsfield, Kipton and Birmingham.

LAT...LON 4113 8202 4109 8225 4127 8235 4128 8234
      4128 8236 4142 8243 4151 8210
TIME...MOT...LOC 2050Z 164DEG 17KT 4119 8217

LaPlante
Special weather statement, Jul 23, 7:07 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Cleveland OH
707 PM EDT MON JUL 23 2018

OHZ008-018-240000-
Seneca-Sandusky-
707 PM EDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SENECA AND
SOUTHEASTERN SANDUSKY COUNTIES...

At 706 PM EDT, a strong thunderstorm was located near Bellevue, or 12
miles southeast of Fremont, moving west at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

This storm could strengthen so be alert for rapidly changing
conditions with the storm.

Locations impacted include...
Fremont, Bellevue, Clyde, Green Springs, Ballville and Flat Rock.

LAT...LON 4136 8312 4132 8284 4122 8284 4121 8315
TIME...MOT...LOC 2306Z 095DEG 16KT 4126 8290

Lombardy

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:24 PM EDTSpecial Marine WarningCLE66 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.